Know the Facts About Drug-Supplement Interactions
Herbal help or harm?
People with cardiovascular diseases such as heart disease, high blood pressure, or heart failure commonly take several medications to help manage their condition, and mixing these medications with herbs and other supplements increases the possibility of interactions. In this new review, researchers examined the medical literature for common herb-drug interactions in people with cardiovascular disease and found:
- Herbs that commonly cause cardiovascular side effects or interact with cardiovascular medications include St. John’s wort, gingko, ginseng, and yohimbine.
- Herbs may reduce or increase the effectiveness of certain drugs. For instance, St. John’s wort, an herb commonly used for depression, may interact with the blood thinner warfarin and therefore may increase the risk of blood clots in people who are already at risk for blood clots such as people with a history of a stroke or atrial fibrillation. People are therefore advised not to use this herb and drug in combination to avoid this serious interaction.
- Adverse effects may be experienced by anyone, but the study authors point out that infants, children, the elderly (who often take multiple medications), pregnant women, and people who are immunocompromised should be particularly careful.
- People often do not inform their physician about supplement use, and therefore, dangerous and sometimes fatal herb-drug interactions may be missed.
Beneficial interactions shouldn’t be overlooked
Alan Gaby, MD, chief science editor at Aisle7, adds that certain medications may deplete nutrients from or interfere with nutrient absorption in the body, which supplements may replenish. “For example, atorvastatin (Lipitor), which is often prescribed to people with high cholesterol, may deplete the important heart-healthy nutrient coenzyme Q10, which supplements may correct,” Gaby said.
Further, Gaby comments, “It’s possible that a supplement may sometimes increase a medication’s effectiveness or reduce side effects. For example, research has shown that DGL, derived from licorice, may help protect against the side effects from aspirin,” Gaby said.
Talk with your doctor, get informed
Be an advocate for your own health: pay real attention to what you put in and on your body, get regular exercise, and—when preventing or treating disease—partner with knowledgeable healthcare practitioners. Make a point of learning the risks and benefits to get the most out of your medication, supplement, and other options.
Keep in mind that responsible practitioners, and supplement manufacturers and retailers always emphasize the importance of checking for interactions and possible side effects. Here are some tips for using supplements wisely:
- Know the risks and benefits. Though natural, it is important to realize that supplements have a chemical action in the body, just as drugs do, offering potential benefits and unwanted side effects that may happen alone or in combination with drugs. Serious consequences may be avoided by learning the potential risks and interactions.
- Work with an expert. Find a doctor who is knowledgeable in herbal medicine or supplement use. It’s important that you inform your doctor and other health practitioners about any supplements, including herbs, that you are taking or considering.
- Use credible resources. The safety and effectiveness profile is not known for all herbs or supplements, but the research grows all the time, and some organizations stay up to date with the kind of studies reviewed in the current study and more. Pharmacists can help you learn about potential supplement-drug interactions and may refer to databases such as the Wolters Kluwer Facts & Comparisons database. Products such as the Aisle7 RxAnswers provides consumers with important information about interactions between drugs and herbs, nutrients, foods, and other compounds.
- Check with your doctor. Never discontinue or change dosage of a medication in favor of an herb or supplement unless supervised by a doctor.
(J Am Coll Cardiol 2010;55:515-25.)